Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2020, 5:09 PM CDT for Seward County, Stevens County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2020, 5:09 PM CDT (22:09 UTC)
- Expired
- May 21, 2020, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 117 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -409 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
038
WUUS53 KDDC 212209
SVRDDC
KSC175-189-212300-
/O.NEW.KDDC.SV.W.0019.200521T2209Z-200521T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
509 PM CDT Thu May 21 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Seward County in southwestern Kansas...
Eastern Stevens County in southwestern Kansas...
* Until 600 PM CDT.
* At 509 PM CDT, a severe thunderstorm was located near Liberal,
moving northeast at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Liberal, Kismet, Woods and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10118 3737 10114 3724 10064 3700 10096
TIME...MOT...LOC 2209Z 206DEG 20KT 3706 10103
HAIL...1.50IN
WIND...<50MPH
$$
UMSCHEID1 follow-up statement
211
WWUS53 KDDC 212233
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
533 PM CDT Thu May 21 2020
KSC175-189-212300-
/O.CON.KDDC.SV.W.0019.000000T0000Z-200521T2300Z/
Seward KS-Stevens KS-
533 PM CDT Thu May 21 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SEWARD AND EASTERN STEVENS COUNTIES...
At 533 PM CDT, a severe thunderstorm was located near Liberal, moving
northeast at 25 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal, Kismet, Woods and Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3737 10114 3724 10064 3705 10095 3707 10117
TIME...MOT...LOC 2233Z 210DEG 22KT 3710 10102
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:33 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 21, 2:33 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 233 PM CDT Thu May 21 2020 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 226 PM CDT Thu May 21 2020 MSAS showing weak surface low pressure centered over the western Oklahoma panhandle with attendant cold front from wet of Syracuse into southwest Nebraska this afternoon. Also a dryline and warmfront extended south from near LBL into the Texas Panhandle. Ahead and east of these features has been a stubborn field of stratus clouds that has created a large temperatures difference from the upper 60s to low 70s under the cloud cover and contrasted by low 80s over the Sunny Syracuse-Johnson-Elkhart area. Latest HRRR initiate these convective elements at 21 UTC along the cold front along the highway 25 corridor with organized elements reaching the highway 83 corridor by around 10 pm. In addition to a hail and 60-70 mph wind threat, a sizable area of 1 to 2 inch rain is likely with more localized areas of 3 and 4 inches just as likely. Increased Pops over the area as widespread trailing stratiform precipitation is likely beyond midnight even as the overall severe risk should be decreasing. Uncertainty with respect to and additional marginally elevated severe pulse hail storms in the southeast will revolve around mid level wave that will be moving into the area during the overnight hours. Lows are forecast from the mid 50s west to more mild summerlike 60s across south central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 226 PM CDT Thu May 21 2020 Potential exists for thunderstorms to be ongoing early Friday morning across the eastern and especially south central Kansas counties as models show a mid level trough/weak pvu anomaly moving though the area with still conditionally unstable air. This should clear out though with sky becoming sunny area wide by afternoon resulting in temperatures warming into the 80s all the way to Hays. It will likely remain inactive later in the day Friday with respect to convection, however the 850 wind field transitions from weak easterly flow Friday to veering and increasing winds though Saturday, with stronger south winds, and better moisture transport ahead of a dryline for Saturday late afternoon and Saturday evening. As a result , convection is possible Saturday across the eastern counties. The southwest winds will make temperatures much warmer on Saturday, before a cold front tempers highs and focuses severe weather chances once again along a southward propagating cold front through Sunday night. This will setup Monday to likely be cooler and cloudy and perhaps showery with diurnal thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1258 PM CDT Thu May 21 2020 Main impact to aviation will be the potential for convection, with heavy rain, and lowered ceilings going into the mid evening hours. A cold front over nw and far west central KS will be the likely initiation point for a few scattered thunderstorms as early as 21 UTC. The initial storms should quickly begin to develop additional cells on the outflow with a cold pool developing and driving an MCS east-southeast through the late evening hours and beyond midnight. There is good deep shear for initial rounds of large hail in excess of 2 inches and downdraft cape to support accelerating downbursts to 60 mph or more locally. More uncertainly however in potential for widespread damaging winds based on HRRR/HiRES model relatively low post gust front surface wind output. An upper wave will be rotating through the region during the early morning Friday which may translate into a continued , mainly low end severe risk in central Kansas early Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 81 59 90 / 60 20 0 0 GCK 53 81 57 91 / 80 10 0 0 EHA 54 84 56 91 / 40 10 0 0 LBL 54 83 57 94 / 50 20 0 0 HYS 57 80 57 87 / 80 20 10 10 P28 61 81 63 88 / 70 60 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous weather outlook, May 21, 3:45 AM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 345 AM CDT Thu May 21 2020 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 345 AM CDT Thu May 21 2020 /245 AM MDT Thu May 21 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms late today and early tonight. The main hazards will be hail 2 inches and larger, strong damaging winds greater up to 70 mph and periods of heavy rainfall. An isolated tornado can not be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There will be a chance for strong to severe thunderstorms Sunday night. Large hail and periods of heavy rainfall currently appear to be the main hazards from these storms. Days 2-7 Hazards ---------------- * Friday - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Lightning: Elevated risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 4 pm, especially south of a Garden City to Dodge City line. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, May 21, 4:23 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Dodge City KS 323 PM MDT Thu May 21 2020 KSZ061-212200- Hamilton KS- 323 PM MDT Thu May 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 400 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Hartman, or 11 miles northwest of Coolidge, moving north at 5 mph. Nickel size hail will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for southwestern Kansas. LAT...LON 3826 10204 3826 10182 3793 10204 TIME...MOT...LOC 2122Z 198DEG 5KT 3818 10212 UMSCHEID
Special weather statement, May 21, 4:46 PM CDT, 23 minutes before
Special Weather Statement National Weather Service Dodge City KS 446 PM CDT Thu May 21 2020 KSZ061-074-212230- Stanton KS-Hamilton KS- 446 PM CDT Thu May 21 2020 ...Brief Landspout Tornado Sighted... At 442 PM CDT/342 PM MDT/, trained weather spotters reported a landspout tornado about 10 miles north of Johnson. Conditions continue to favor the potential for landspouts as storms develop; however at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. This landspout threat will remain over mainly rural areas of north central Stanton and southeastern Hamilton Counties. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3770 10175 3771 10190 3794 10166 3783 10155 UMSCHEID
Local storm report, May 21, 4:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
451 PM CDT THU MAY 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TORNADO 9 NNE COOLIDGE 38.17N 101.97W
05/21/2020 HAMILTON KS TRAINED SPOTTER
TWIN LAND SPOUTS 10 NORTH 2 WEST OF
SYRACUSE.
&&Special weather statement, May 21, 4:54 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Thu May 21 2020
KSZ085-086-212245-
Seward KS-Stevens KS-
454 PM CDT Thu May 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEWARD AND SOUTHEASTERN
STEVENS COUNTIES UNTIL 545 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tyrone, or near Liberal, moving northeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Liberal and Hayne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3723 10104 3724 10080 3711 10064 3700 10084
3700 10117
TIME...MOT...LOC 2153Z 216DEG 20KT 3699 10103
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:23 PM CDT | Special Weather Statement | DDC | Hamilton | 37 min |
| May 21, 4:46 PM CDT | Special Weather Statement | DDC | Hamilton | 44 min |
| May 21, 4:54 PM CDT | Special Weather Statement | DDC | Seward | 51 min |
| May 21, 5:16 PM CDT | Special Weather Statement | DDC | Hamilton | 29 min |
| May 21, 5:19 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| May 21, 5:22 PM CDT | Special Weather Statement | DDC | Hamilton | 38 min |
| May 21, 5:28 PM CDT | Tornado Warning | DDC | Hamilton | 32 min |
| May 21, 5:38 PM CDT | Special Weather Statement | DDC | Grant | 37 min |
| May 21, 5:48 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 42 min |
| May 21, 5:53 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 52 min |
| May 21, 5:57 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 48 min |
| May 21, 6:04 PM CDT | Special Weather Statement | DDC | Grant | 26 min |
| May 21, 6:06 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 21, 6:09 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 51 min |
| May 21, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 47 min |
| May 21, 6:37 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 38 min |
| May 21, 6:41 PM CDT | Special Weather Statement | DDC | Seward | 49 min |
| May 21, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.